High Wind, Okfuskee
- When
- May 6, 11:25 PM CST to 11:35 PM CST
- Where
- Okfuskee forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.466, -96.323 (the zone’s center; the record gives no point)
A strong pressure gradient developed over eastern Oklahoma during the afternoon and evening of the 6th, in response to deepening low pressure over the High Plains to the west with the approach of an upper level disturbance. Downdrafts associated with weak rain showers, which developed north of strong to severe thunderstorms across southeastern Oklahoma, were able to enhance the already strong…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong pressure gradient developed over eastern Oklahoma during the afternoon and evening of the 6th, in response to deepening low pressure over the High Plains to the west with the approach of an upper level disturbance. Downdrafts associated with weak rain showers, which developed north of strong to severe thunderstorms across southeastern Oklahoma, were able to enhance the already strong gradient wind near the ground. The Oklahoma Mesonet station near Okemah measured 58 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 6, 11:05 PM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1205 AM CDT Sun May 7 2023 ...New AVIATION... .SHORT TERM... (Through tonight ) Issued at 225 PM CDT Sat May 6 2023 Warm and humid conditions supporting a strongly unstable airmass across the region this afternoon. Storms are expected to develop across NW TX into far S OK by late afternoon. Relatively weak steering flow and an eventual increase in the low level jet yields slow eastward storm motions. The result is an eventual upscale expanding convective cluster than could organize into a more forward propagating system and move into SE OK by late evening through the early morning hours. Several guidance sources indicate conditions favorable for strong winds well removed from the strongest storms and fcst soundings suggest profiles supportive of these evaporatively aided winds. Should this develop this pockets of stronger winds may persist into the overnight hours. Additionally, elevated convection may not entirely wane overnight and low chances of persistent storms will be retained through Sunday morning. && .LONG TERM... (Tomorrow through Saturday) Issued at 225 PM CDT Sat May 6 2023 Isolated to scattered early day convection may be ongoing Sunday primarily across SE OK through western AR. By afternoon focus will again turn to areas across western OK and NW TX as storms develop along the dryline. These storms will likely spread slowly eastward and possibly into the local forecast area with a gradual weakening trend. The forecast become more uncertain by Monday but the idea of a weak frontal boundary and associated storms moving into the region Monday night into Tuesday remains present and the forecast continues to favor this scenario. Thereafter the flow aloft becomes notably weaker across the southern Plains. Various scenarios exist for potential weak upper low centers meandering across the region amidst a moist airmass. The pattern, while nondescript, will support daily shower and storm chances through the remainder of the week. Severe weather chances will remain low given the weak flow. && .AVIATION... (06Z TAFS) Issued at 1202 AM CDT Sun May 7 2023 Area thunderstorms moving across southeast Oklahoma will likely impact KFSM by 07Z with wind gusts to around 50 knots possible. Showers and gusty winds will also continue at KMLC for the next couple of hours. Otherwise, VFR to MVFR conditions are expected at area sites through the valid period outside of the thunderstorm areas. && .PRELIMINARY POINT TEMPS/POPS... TUL 67 87 66 87 / 20 20 50 20 FSM 68 87 69 89 / 20 20 40 30 MLC 66 86 67 87 / 20 10 30 20 BVO 62 87 61 88 / 20 20 50 30 FYV 65 84 64 85 / 20 20 50 30 BYV 67 84 65 85 / 20 30 50 30 MKO 67 84 66 86 / 20 20 50 20 MIO 67 85 64 86 / 20 30 60 30 F10 66 86 66 86 / 20 10 40 20 HHW 66 84 67 85 / 30 10 20 20 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...07 LONG TERM....07 AVIATION...10
Hazardous Weather Outlook National Weather Service Tulsa OK 544 PM CDT Sat May 6 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-071015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 544 PM CDT Sat May 6 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Southeast Oklahoma. ONSET...Late Evening to around Midnight. HEAVY RAIN. RISK...Limited. AREA...Southeast Oklahoma. ONSET...Overnight. DISCUSSION... A cluster or complex of storms is expected to move into southeast Oklahoma late this evening to around midnight. These storms will have the potential to produce damaging winds and locally heavy rainfall. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Thunderstorm Potential...High Wind Potential. MONDAY and TUESDAY...Thunderstorm Potential. WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential. THURSDAY...Thunderstorm Potential...High Wind Potential. FRIDAY...Thunderstorm Potential. EXTENDED DISCUSSION... Daily thunderstorm chances will continue Sunday through much of next week. With an unstable airmass persisting over eastern Oklahoma and northwest Arkansas, at least a limited threat for severe thunderstorms will exist during this time frame. In addition, locally heavy rainfall will be possible with the stronger storms. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
1108 PM CDT Sat May 6 2023
OKZ049-053-070515-
Choctaw OK-Pushmataha OK-
1108 PM CDT Sat May 6 2023
...Strong thunderstorms will impact portions of Pushmataha and
Choctaw Counties through 1215 AM CDT...
At 1108 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 8 miles east of Stringtown to 7 miles south of
Boswell. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Hugo... Antlers...
Clayton... Boswell...
Fort Towson... Sawyer...
Rattan... Soper...
Snow... Hugo Lake State Park...
Stanley... Kellond...
Clayton Lake State Park... Kent...
Goodland... Messer...
Moyers... Kosoma...
Dunbar... Oleta...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3388 9554 3393 9556 3394 9560 3388 9569
3388 9584 3395 9594 3412 9594 3416 9597
3416 9578 3450 9578 3451 9567 3459 9567
3460 9552 3465 9551 3468 9542 3468 9530
3389 9526 3391 9527 3387 9529
TIME...MOT...LOC 0408Z 254DEG 26KT 3444 9591 3392 9590
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1110 PM CDT Sat May 6 2023
OKZ049-073-075-070500-
Pittsburg OK-Latimer OK-Pushmataha OK-
1110 PM CDT Sat May 6 2023
...A strong thunderstorm will impact portions of northwestern
Pushmataha, southwestern Latimer and southern Pittsburg Counties
through MIDNIGHT CDT...
At 1110 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northwest of Daisy, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Mcalester... Krebs...
Kiowa... Savanna...
Alderson... Mcalester Regional Airport...
Blanco... Haileyville...
Pittsburg... Sardis...
Bache...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3450 9578 3451 9567 3459 9567 3459 9588
3468 9589 3468 9609 3469 9609 3495 9573
3468 9532 3441 9578
TIME...MOT...LOC 0410Z 234DEG 29KT 3458 9582
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1148 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM TSTM WND GST MCALESTER REGIONAL AIRP 34.89N 95.79W
05/06/2023 M63 MPH PITTSBURG OK ASOS
&&
RJSSpecial Weather Statement
National Weather Service Tulsa OK
1155 PM CDT Sat May 6 2023
OKZ064>066-070-071-073-070600-
Pittsburg OK-Muskogee OK-Okmulgee OK-Okfuskee OK-Creek OK-
McIntosh OK-
1155 PM CDT Sat May 6 2023
...Strong winds will impact portions of southwestern Creek,
McIntosh, northwestern Pittsburg, southern Okmulgee, central
Muskogee and Okfuskee Counties through 100 AM CDT...
At 1152 PM CDT, Doppler radar indicated an area of decaying
thunderstorms along a line extending from Seminole to 2 miles west
of Crowder. Movement was northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Okmulgee... Okemah...
Eufaula... Okfuskee...
Henryetta... Checotah...
Morris... Boley...
Weleetka... Dewar...
Schulter... Paden...
Crowder... Canadian...
Indianola... Grayson...
Council Hill... Hanna...
Bearden... Rentiesville...
This includes Interstate 40 in Oklahoma between mile markers 212 and
273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3566 9662 3567 9581 3542 9526 3484 9607
3485 9609 3505 9609 3512 9603 3512 9601
3515 9601 3515 9598 3529 9598 3529 9644
3546 9644 3546 9647 3543 9650 3545 9655
3544 9657 3539 9654 3541 9658 3540 9662
TIME...MOT...LOC 0452Z 222DEG 25KT 3524 9668 3512 9572
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial Weather Statement
National Weather Service Tulsa OK
1157 PM CDT Sat May 6 2023
OKZ049-053-075-076-070600-
Choctaw OK-Latimer OK-Pushmataha OK-Le Flore OK-
1157 PM CDT Sat May 6 2023
...Strong thunderstorms will impact portions of Pushmataha,
southeastern Latimer, eastern Choctaw and southwestern Le Flore
Counties through 100 AM CDT...
At 1156 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles west of Tuskahoma to 7 miles southeast of
Goodland. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Hugo... Antlers...
Clayton... Talihina...
Fort Towson... Fanshawe...
Sawyer... Rattan...
Albion... Talimena State Park...
Snow... Tuskahoma...
Hugo Lake State Park... Stanley...
Kiamichi... Whitesboro...
Clayton Lake State Park... Kent...
Bengal... Goodland...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3388 9554 3393 9556 3394 9560 3391 9564
3458 9564 3460 9552 3465 9551 3503 9480
3451 9482 3450 9505 3425 9505 3424 9515
3394 9516 3396 9523 3389 9526 3390 9526
3391 9527 3387 9529 3389 9533
TIME...MOT...LOC 0456Z 257DEG 25KT 3462 9533 3390 9547
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1223 AM CDT SUN MAY 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST 3 WNW STIGLER 35.27N 95.16W
05/07/2023 M69 MPH HASKELL OK MESONET
&&
RJSThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085809.